Missouri, 2011

Flash Flooding and Hail in Missouri, June 10 to 11, 2011

June 10 to 11, 2011 · NWS LSX · 23 events in 10 counties and zones

A cold front was moving through the area triggering showers and thunderstorms. There were numerous reports of large hail, as well as damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front was moving through the area triggering showers and thunderstorms. There were numerous reports of large hail, as well as damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 10, 1:55 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 10, 1:55 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT FRI JUN 10 2011

.DISCUSSION...
/250 PM CDT FRI JUN 10 2011/

MAIN CONCERN DEALS WITH THE POTENTIAL FOR SEVERE STORMS THIS
EVENING. LARGE CU FIELD WAS PRESENT OVER THE SERN HALF OF THE CWA
THIS AFTERNOON...WITH ADDITIONAL CU DEVELOPING OVER WEST CENTRAL
MISSOURI THE PAST HOUR. THUNDERSTORMS ARE CONTINUING TO DEVELOP
OVER SOUTH CENTRAL ILLINOIS WHERE SEVERE THUNDERSTORMS WATCH 457
IS...AND NEW STORMS ARE NOW SHOWING UP NEAR KVIH. SURFACE FRONT
EXTENDS ACROSS CENTRAL ILLINOIS INTO NORTHERN MISSOURI WITH A DECAYING
OUTFLOW BOUNDARY ON THE NORTH SIDE OF THE CU FIELD. LATEST SPC
MESOANAYLSIS IS SHOWING THAT THE CAP HAS BEEN BROKEN TO THE SOUTH
OF THE BOUNDARY WITH MLCAPES AROUND 2500 J/KG WITH SLIGHTLY LESS
INSTABILITY ALONG THE FRONT WITH A MINIMAL AMOUNT OF CINH. CURRENT
THINKING IS THAT THUNDERSTORMS WILL LIKELY INCREASE IN COVERAGE
THE REST OF THE AFTERNOON IN THE WARM SECTOR AS LARGE SCALE ASCENT
INCREASES AHEAD OF CENTRAL PLAINS SHORTWAVE TROUGH. THUNDERSTORMS WILL
ALSO LIKELY INITIATE CLOSER TO THE FRONT LATER THIS AFTERNOON INTO
THE EVENING. GIVEN THE LACK OF DEEP LAYER SHEAR...THINK THAT
CONVECTIVE MODE WILL BE PRIMARILY MULTI-CELLULAR WITH SOME LARGE
HAIL AND DAMAGING WINDS.

SEVERE WEATHER THREAT WILL DIMINISH OVERNIGHT AS FRONT GETS PUSHED
INTO THE SOUTHERN CWA AS SHORTWAVE MOVES ACROSS THE REGION. WILL
KEEP CHANCE OF STORMS OVER SOUTHEAST MISSOURI EARLY SATURDAY WHERE
FRONT WILL LINGER THE FIRST PART OF THE DAY. THEN FOLLOWED
PREVIOUS THINKING OF MAINLY DRY WEATHER FROM LATE SATURDAY INTO
EARLY SUNDAY BEFORE STRONG MOISTURE CONVERGENCE SETS UP OVER THE
WESTERN HALF OF THE CWA WHEN SURFACE FRONT MOVES BACK NORTHEAST
AS A WARM FRONT. BOTH THE NAM/GFS ARE SHOWING VERY SLOW MOVEMENT
OF THE FRONT ACROSS THE AREA EARLY NEXT WEEK...AND THERE IS THE
POTENTIAL FOR ONE OR TWO MCS'S TO ROLL SEWD OVER THE AREA...SO
HAVE MAINTAINED LIKELY POPS ON SUNDAY NIGHT INTO MONDAY.

THE FRONT WILL REMAIN IN CLOSE PROXIMITY TO THE CWA THROUGH THE
MIDDLE OF NEXT WEEK...SO MAINTAINED THE CHANCE OF RAIN THROUGH
WEDNESDAY NIGHT.

BRITT

&&

.AVIATION...
/1221 PM CDT FRI JUN 10 2011/

THERE SEEMS TO BE FAIRLY GOOD MODEL AGREEMENT THAT CONVECTION
SHOULD BEGIN TO BLOSSOM OVER AREA IN THE 19-21Z TIME FRAME AS WEAK
SHORTWAVE ENERGY IMPACTS INCREASINGLY UNSTABLE AND UNCAPPED
AIRMASS...AND HAVE ATTEMPTED TO REFLECT THIS WITH VCTS AT ALL TAF
LOCATIONS BY MID-LATE AFTERNOON. AS WE HEAD INTO THE EVENING
HOURS CONVECTION SHOULD BECOME MORE FOCUSED ALONG THE COLD FRONT
AS IT OOZES ACROSS THE AREA...AND HAVE TRIED TO TIME THE
OCCURRANCE OF MORE FOCUSED CONVECTION WITH THE TEMPO GROUPS
DURING THE EVENING HOURS. OBVIOUSLY...SPECIFICS WITH THUNDERSTORMS
ARE STILL JUST A FIRST GUESS AND WILL HAVE TO RELY ON RADAR TRENDS
TO FINE-TUNE THE DETAILS. ALSO EXPECTING WIDESPREAD MVFR/IFR
DRAPED OVER IA TO ADVECT SOUTH OVERNIGHT AS THE LOW KICKS EAST
AND NORTHERLY FLOW DEVELOPS IN THE WAKE OF FRONT.

SPECIFICS FOR KSTL...SUBSIDENCE IN WAKE OF EARLY MORNING MCV HAS
KEPT EAST CENTRAL MO HIGH AND DRY SO FAR...BUT LOOKING FOR STORMS
WITH SCATTERED-TYPE COVERAGE TO DEVELOP BY MID AND LATE AFTERNOON.
A MORE CONCENTRATED AREA OF STORMS SHOULD IMPACT THE TERMINAL LATE
THIS EVENING...AFTER MIDNIGHT...AS COLD FRONT PUSHES THROUGH AREA.
AS MENTIONED ABOVE...LOWER CIGS WILL ADVECT INTO THE AREA DURING
THE PREDAWN HOURS IN THE WAKE OF THE COLD FRONT.  FOR NOW HAVE
KEPT STL AREA IN MVFR CONDITIONS BY SATURDAY MORNING...BUT WILL
CERTAINLY NEED TO MONITOR OVERNIGHT TRENDS TO SEE IF IFR WILL
EVENTUALLY BECOME A THREAT.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 10, 5:53 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT FRI JUN 10 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
653 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT MOVES SOUTH
ACROSS THE AREA. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS EARLY SATURDAY MORNING ACROSS
SOUTHEAST MISSOURI AND ON SUNDAY ACROSS CENTRAL AND EASTERN
MISSOURI.

THUNDERSTORMS ARE LIKELY SUNDAY NIGHT AND MONDAY ACROSS MUCH OF
THE AREA.

A CHANCE OF THUNDERSTORMS CONTINUES TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ALL SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN ST. LOUIS.

CVKING

In the hours before

Special weather statement, Jun 10, 1:42 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT FRI JUN 10 2011

ILZ070-102015-
MARION IL-
242 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION COUNTY UNTIL 315
PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STEPHEN FORBES STATE PARK...OR 14 MILES
NORTHEAST OF SALEM...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN MARION COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Special weather statement, Jun 10, 2:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT FRI JUN 10 2011

ILZ065-070-102100-
FAYETTE IL-MARION IL-
319 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE AND MARION
COUNTIES UNTIL 400 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS STRONG THUNDERSTORMS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SALEM...
  ODIN...
  PATOKA...
  KINMUNDY...
  FARINA...
  STEPHEN FORBES STATE PARK...
  OMEGA...
  HELM...
  SELMAVILLE...
  VERNON...
  KELL...
  CARTTER...
  TONTI...
  ALMA...
  BRUBAKER...
  ST. PAUL...
  IUKA...
  ST. PETER...
  LOOGOOTEE...
  LA CLEDE...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Local storm report, Jun 10, 2:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             STEPHEN FORBES STATE PA 38.72N  88.76W
06/10/2011  E0.25 INCH       MARION             IL   AMATEUR RADIO

            REPORT ORIGINATED FROM FOREST RANGER

&&

JP

The radar

The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Callaway

When
June 10, 2:50 PM CST
Where
Callaway County, 1.72 mi WNW of Mokane to 0.42 mi SSW of Mokane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.693, -91.897

Hail, Callaway

When
June 10, 3:35 PM CST to 3:37 PM CST
Where
Callaway County, 2.01 mi W of Williamsburg to Williamsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.919, -91.737

Hail, Montgomery

When
June 10, 3:59 PM CST to 4:00 PM CST
Where
Montgomery County, 0.84 mi SE of Wellsville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.072, -91.569

Hail, Montgomery

When
June 10, 4:10 PM CST
Where
Montgomery County, 1.68 mi NNE of Wellsville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.102, -91.567

Hail, Gasconade

When
June 10, 4:13 PM CST
Where
Gasconade County, 3 mi SSW of Hermann
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.657, -91.442

Hail, Audrain

When
June 10, 4:38 PM CST to 4:41 PM CST
Where
Audrain County, 2.72 mi SW of Vandalia Arpt to 1.66 mi W of Vandalia Arpt
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.269, -91.482

Hail, Pike

When
June 10, 4:40 PM CST to 4:43 PM CST
Where
Pike County, 2.11 mi S of Curryville to 0.49 mi SE of Curryville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.320, -91.345

Hail, Franklin

When
June 10, 5:00 PM CST to 5:05 PM CST
Where
Franklin County, 2.86 mi WSW of Lyon to 5 mi ESE of New Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.505, -91.219

Hail, Audrain

When
June 10, 6:46 PM CST
Where
Audrain County, 1.1 mi SE of Mexico
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.171, -91.883

Hail, Marion

When
June 10, 6:54 PM CST
Where
Marion County, 1.06 mi NNW of White Bear
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.694, -91.487

Thunderstorm Wind, Audrain

When
June 10, 7:00 PM CST
Where
Audrain County, 1.25 mi S of Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.162, -91.852

Thunderstorm winds blew down several large tree limbs. Also, a truck camper shell was blown onto the roof of a home.

Hail, Montgomery

When
June 10, 7:00 PM CST
Where
Montgomery County, Montgomery City
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
38.970, -91.500

Hail, Audrain

When
June 10, 7:11 PM CST
Where
Audrain County, 1.11 mi NW of Thompson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -91.996

Hail, Montgomery

When
June 10, 7:15 PM CST
Where
Montgomery County, 3.14 mi WSW of Middletown
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.110, -91.473

Hail, Gasconade

When
June 10, 8:06 PM CST
Where
Gasconade County, 2.45 mi NNW of Redbird
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.210, -91.594

Hail, Gasconade

When
June 10, 8:28 PM CST
Where
Gasconade County, Owensville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.350, -91.500

Thunderstorm Wind, Warren

When
June 10, 8:35 PM CST
Where
Warren County, 0.9 mi SW of Warrenton
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
38.812, -91.143

Thunderstorm winds blew down two large trees in town.

Thunderstorm Wind, Lincoln

When
June 10, 8:40 PM CST
Where
Lincoln County, 2.85 mi S of South Troy
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.909, -91.012

Thunderstorm winds blew down several large trees near the intersection of Highways J and U.

Thunderstorm Wind, Franklin

When
June 10, 9:00 PM CST
Where
Franklin County, 1 mi WNW of Jeffriesburg
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
38.434, -91.098

Thunderstorm winds blew down several large trees near the intersection of U.S. Highway 50 and Highway EE.

Flash Flood, Audrain

When
June 10, 9:15 PM CST to June 11, 12:00 AM CST
Where
Audrain County, 2.16 mi SE of Skinner to 0.59 mi S of Thompson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.248, -91.972

Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway 15 between one and three miles north of Mexico, it had about a foot and a half of water flowing over it. Also, Highway J northeast of Mexico was flooded in sections.

Thunderstorm Wind, Franklin

When
June 10, 9:25 PM CST
Where
Franklin County, 1.45 mi NNE of Gray Summit
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
38.498, -90.806

Thunderstorm winds blew down several trees along Highway 100 near Gray Summit.

Thunderstorm Wind, St. Louis

When
June 10, 9:30 PM CST
Where
St. Louis County, 1.31 mi ENE of Clayton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.655, -90.306

Thunderstorm winds blew down a large tree on Washington Avenue.

Flash Flood, St. Louis

When
June 10, 9:30 PM CST to 11:30 PM CST
Where
St. Louis County, 0.69 mi WNW of Spanish Lake to 1.79 mi SW of Hanley Hills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.806, -90.231

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the intersection of Page Avenue and Ashby Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327619, 327654, 328285, 329955, 329954, 329956, 329957, 329958, 329963, 329966, 329965, 329967, 329964, 329969, 329990, 329991, 329993, 329995, 329998, 330021, 329999, 330002, 330022.